Colorado, 2013

Flash Flooding and Heavy Rain in Colorado, July 15, 2013

July 15, 2013 · NWS GJT · 5 events in 4 counties and zones

Monsoonal moisture surged into western Colorado and produced thunderstorms with very heavy rainfall rates. The runoff from these storms produced flash flooding over area roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Monsoonal moisture surged into western Colorado and produced thunderstorms with very heavy rainfall rates. The runoff from these storms produced flash flooding over area roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 15, 9:32 AM MST, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 15, 9:32 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1032 AM MDT MON JUL 15 2013

.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 425 AM MDT MON JUL 15 2013

ANOMALOUS CLOSED UPPER LOW OVER OKLAHOMA WILL BE TRACKING WESTWARD
TODAY AND WILL BRING SIGNIFICANT RAINS TO SOUTHWEST COLORADO.
DEFORMATION AXIS WITH DEEP MOISTURE THAT MOVES ACROSS WRN COLORADO
THIS AFTERNOON AND EVENING. THIS IS A SLOW MOVING SYSTEM AND
BRINGS THE THREAT OF LOCAL FLOODING TO SW COLORADO. MOISTURE
TRANSPORT VECTORS STRENGTHENS AS THE DAY PROGRESSES AND EXTENDS
FARTHER NORTH...SUGGESTING THAT THERE COULD BE BACK BUILDING
CELLS. GIVEN THE DEEP MOISTURE WITH THE GFS 700 MB SPECIFIC
HUMIDITY SHOWING 12 G/KG OVER THE SAN JUAN MOUNTAINS...CLOUD TOP
TEMPS WILL BE AROUND -65C OR COLDER. THE BULLSEYE PRECIPITATION
MAXIMA (GREATER THAN 1.00") APPEARS TO BE CENTERED OVER LA PLATA
COUNTY...BUT COVERS MESA VERDE NATIONAL PARK AND ARCHULETA COUNTY.
WILL EXPAND AND EXTEND THE FLASH FLOOD WATCH TO COVER THE ENTIRE
SOUTHWEST COLORADO CORNER THROUGH MIDNIGHT. THE DEFORMATION ZONE
WEAKENS LATE TONIGHT AND PUSHES FARTHER WESTWARD...WITH THE DRY
SLOT WORKING INTO SW COLORADO.

THE NRN EXTENT OF THE DEEP MOISTURE PLUME COULD AFFECT THE ELK AND
WEST ELK MOUNTAINS...BUT THE WIDTH OF THE PLUME IS SMALLER WHICH
WILL YIELD LOWER RAINFALL AMOUNTS. ON THE WRN EDGE OF THE
DEFORMATION AXIS SHOULD BE PLENTY OF LIGHTNING THAT AFFECTS THE
NORTHWEST COLORADO CORNER. THE ONLY SPOT THAT MIGHT ESCAPE ANY
CONVECTIVE ACTIVITY THIS AFTERNOON IS THE UINTA BASIN.

COLLIDING OUTFLOW BOUNDARIES AND SOME DYNAMIC SUPPORT/UPPER
DIVERGENCE OVER A TIGHT 700 MB THETA-E GRADIENT SHOULD SUSTAIN
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF THE SOUTH
BEYOND MIDNIGHT.

MOISTURE WILL REMAIN PLENTIFUL AT THE SURFACE AND LOWER LEVELS ON
TUESDAY. AS THE UPPER LOW TRACKS SOUTHWEST ACROSS NM...SOME MID-
LEVEL DRYING AT 500 MB INDICATED AS A DRY SLOT WRAPS IN FROM THE
NORTHEAST IN THE COUNTERCLOCKWISE FLOW AROUND THE LOW. MAY NOT
HAVE AS GREAT OF COVERAGE ON TUE BUT STORMS MIGHT BE A LITTLE
STRONGER INITIALLY BECAUSE OF THIS. WEAK VERTICAL SHEAR OVER MOST
OF THE AREA NOT THAT FAVORABLE FOR LONG-LIVED STORMS...HOWEVER.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 425 AM MDT MON JUL 15 2013

WEDNESDAY...THE UPPER LOW IS EXPECTED TO TRACK FROM NEW MEXICO
INTO NW OLD MEXICO. MOISTURE PERSISTS AND DAYTIME
HEATING/INSTABILITY COMBINED WITH ANY WEAK DISTURBANCE SHOULD
BRING ANOTHER ROUND OF AFTERNOON SHOWERS AND THUNDERSTORMS.
COVERAGE WILL FAVOR THE MOUNTAINS AND THE CENTRAL AND SOUTHERN
VALLEYS.

THURSDAY THROUGH SUNDAY...THE ANOMALOUS CLOSED LOW COULD INDIRECTLY
AFFECT THE ENTIRE THE LONG TERM PERIOD AS THE MODELS HINT THAT
SMALLER SCALE FEATURES AND THE POSITIONING OF THE DEFORMATION AXIS
WITH THE MAIN WESTERLIES WILL KEEP THE AIR MASS MOIST AND
CONDITIONALLY UNSTABLE...MOST NOTABLY ACROSS THE SOUTH. THE MEDIUM
RANGE MODELS TRY TO ADVECT DRIER AIR INTO NE UTAH/NW COLORADO NEXT
WEEKEND...BUT THIS DEVELOPMENT DEPENDS ON THE POSITIONING OF THE
CLOSED UPPER LOW. SO WHILE THE TYPICAL MONSOONAL PATTERN IS
DISRUPTED...THERE STILL EXISTS A SOURCE OF MOISTURE TO FEED
CONVECTIVE STORMS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1032 AM MDT MON JUL 15 2013

WIDESPREAD MVFR/IFR CONDITIONS WILL DEVELOP ACROSS SOUTHWEST
COLORADO STARTING EARLY THIS AFTERNOON AND LASTING THROUGH 06Z
TONIGHT FROM +SHRA/+TSRA...POSSIBLY EXTENDING AS FAR NORTH AS
KASE. CONDITIONS WILL IMPROVE BEYOND 06Z...BUT ISOLATED MVFR/IFR
CIGS/VSBY WILL BE POSSIBLE IN RAIN SHOWERS AND LOCALIZED FOG.

WEST OF A LINE FROM KHDN-KCEZ...EXPECT SCATTERED -TSRA WITH GUSTY
WINDS THIS AFTERNOON AND EARLY EVENING BUT VFR WILL PREVAIL. BRIEF
MVFR CONDITIONS MAY ACCOMPANY THUNDERSTORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ018-019-021>023.

UT...NONE.

&&

SHORT TERM...PF/JAD
LONG TERM...JAD/PF
AVIATION...EH/PF
Hazardous weather outlook, Jul 15, 5:33 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
633 AM MDT MON JUL 15 2013

COZ001>014-017>023-UTZ022>025-027>029-161300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
633 AM MDT MON JUL 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

AREAS OF HEAVY RAIN SHOWERS WILL BE POSSIBLE OVER SOUTHWEST
COLORADO...WHERE A FLASH FLOOD WATCH IS IN EFFECT FROM NOON
THROUGH MIDNIGHT. SOME AREAS IN THE WATCH AREA MAY EXCEED 1.00
INCH OF RAIN BY LATE TONIGHT. RECENT BURN SCARS WILL BE VULNERABLE
TO FLASH FLOODING.

OUTSIDE OF THE FLASH FLOOD WATCH AREA...SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUES TO BE THE PRIMARY WEATHER HAZARD. BRIEF
MODERATE TO HEAVY RAIN SHOWERS AND GUSTY WINDS WILL ACCOMPANY
STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS...MORE NUMEROUS IN THE
MOUNTAINS...ARE EXPECTED EACH AFTERNOON AND EVENING. LOCAL HEAVY
SHOWERS ARE POSSIBLE WITH PASSING STORMS. DRIER AIR MAY FILTER
INTO THE REGION ON SATURDAY FOR A LESSER THREAT OF SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SPOTTERS ARE
ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED FLOODING TO
THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 160 km away, was scanning. The volume nearest the first event began at 19:24 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain. Local standard time, as filed.

Heavy Rain, Dolores

When
July 15, 12:24 PM MST to 1:24 PM MST
Where
Dolores County, 15.32 mi E of Cahone
Reported by
Mesonet
Coordinates
37.650, -108.540

Exactly an inch of rain fell at the Salter RAWS site within one hour.

Flash Flood, San Miguel

When
July 15, 2:30 PM MST to 5:00 PM MST
Where
San Miguel County, 1.29 mi WNW of Placerville to 0.89 mi WNW of Placerville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.030, -108.090

Flash flooding swept debris across Highway 145 near Placerville between mile markers 84 and 86. The highway was closed for several hours due to clean up efforts after the flood waters abated.

Heavy Rain, Montezuma

When
July 15, 3:00 PM MST to 5:00 PM MST
Where
Montezuma County, 3.89 mi ENE of Yellow Jacket
Reported by
COOP Observer
Coordinates
37.560, -108.660

Heavy rainfall rates of around a half of an inch per hour caused ponding of water on area roadways.

Flash Flood, Mesa

When
July 15, 7:47 PM MST to 10:00 PM MST
Where
Mesa County, 3.05 mi NNE of Bridgeport to 3.26 mi NE of Bridgeport
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.859, -108.343

Water was flowing several inches deep across Highway 50 near the Delta and Mesa County line as the result of heavy rainfall from a passing thunderstorm.

Flash Flood, Mesa

When
July 15, 10:45 PM MST to 11:59 PM MST
Where
Mesa County, 10 mi SE of Whitewater to 5.15 mi NE of Bridgeport
Cause
Heavy Rain
Property damage
$5,000
Reported by
NWS Employee
Coordinates
38.878, -108.298

Heavy runoff from local thunderstorms washed a basketball sized rock into the mouth of a culvert, which caused water to back up and run over the roadway.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500543, 500539, 500544, 500540, 500541.